Electronic Journal of Statistics

Explicit expressions for the variogram of first-order intrinsic autoregressions

Tibor K. Pogány and Saralees Nadarajah

Full-text: Open access

Abstract

Exact and explicit expressions for the variogram of first-order intrinsic autoregressions have not been known. Various asymptotic expansions and approximations have been used to compute the variogram. In this note, an exact and explicit expression applicable for all parameter values is derived. The expression involves Appell’s hypergeometric function of the fourth kind. Various particular cases of the expression are also derived.

Article information

Source
Electron. J. Statist., Volume 3 (2009), 376-383.

Dates
First available in Project Euclid: 17 April 2009

Permanent link to this document
https://projecteuclid.org/euclid.ejs/1239974320

Digital Object Identifier
doi:10.1214/09-EJS380

Mathematical Reviews number (MathSciNet)
MR2497159

Zentralblatt MATH identifier
1326.62192

Subjects
Primary: 62M10: Time series, auto-correlation, regression, etc. [See also 91B84]
Secondary: 33C65: Appell, Horn and Lauricella functions 33C90: Applications 62M20: Prediction [See also 60G25]; filtering [See also 60G35, 93E10, 93E11]

Keywords
Appell’s hypergeometric functions $F_2$, $F_4$ first-order intrinsic autoregression hypergeometric $_3F_2$, $_4F_3$ variogram

Citation

Pogány, Tibor K.; Nadarajah, Saralees. Explicit expressions for the variogram of first-order intrinsic autoregressions. Electron. J. Statist. 3 (2009), 376--383. doi:10.1214/09-EJS380. https://projecteuclid.org/euclid.ejs/1239974320


Export citation

References

  • [1] W.N. Bailey, The generating function of Jacobi polynomials, J. London Math. Soc. 13 (1938) 8–12.
  • [2] J.E. Besag, On a system of two-dimensional recurrence equations, J. Roy. Statist. Soc. Ser. B 43 (1981) 302–309.
  • [3] J.E. Besag and C. Kooperberg, On conditional and intrinsic autoregressions, Biometrika 82 (1995) 733–746.
  • [4] J.E. Besag and D. Mondal, First-order intrinsic autoregressions and the de Wijs process, Biometrika 92 (2005) 909–920.
  • [5] W. Bühring, Transformation formulas for terminating Saalschützian hypergeometric series of unit argument, J. Appl. Math. Stochastic Anal. 8 (1995) 415–422.
  • [6] W. Bühring and H.M. Srivastava, Analytic continuation of the generalized hypergeometric series near unit argument with emphasis on the zero-balanced series, In Approximation theory and applications, 17–35. Hadronic Press, Palm Harbor, FL, 1998.
  • [7] F.D. Colavecchia and G. Gasaneo, f1:, a code to compute Appell’s F1 hypergeometric function, Comput. Phys. Commun. 157 (2004) 32–38.
  • [8] F.D. Colavecchia, G. Gasaneo and J.R. Miraglia, Numerical evaluation of Appell’s F1 hypergeometric function, Comput. Phys. Commun. 138 (2001) 29–43.
  • [9] R.J. Duffin and D.H. Shaffer, Asymptotic expansion of double Fourier transforms, Duke Math. J. 27 (1960) 581–596.
  • [10] I.S. Gradshteyn and I.M. Ryzhik, Table of Integrals, Series, and Products (Corrected and Enlarged Edition prepared by A. Jeffrey and D. Zwillinger), Sixth ed., Academic Press, New York, 2000.
  • [11] R.A. Kempton and C.W. Howes, The use of neighbouring plot values in the analysis of variety trials, Appl. Statist. 30 (1981) 59–70.
  • [12] H.R. Künsch, Intrinsic autoregressions and related models on the two-dimensional lattice, Biometrika 74 (1987) 517–524.
  • [13] Y.L. Luke, The Special Functions and their Approximations, Vol. 1, Academic Press, New York, 1969.
  • [14] W.H. McCrea and F.J.W. Whipple, Random paths in two and three dimensions, Proc. Roy. Soc. Edinburgh 60 (1940) 281–298.
  • [15] A.W. Niukkanen, Factorization method and special transformations of the Appell function F4 and Horn functions H1 and G2, Usp. Mat. Nauk 54 (1999) 169–170.
  • [16] O.S. Paramonova and A.V. Niukkanen, Computer-aided analysis of formulas for the transformation of Appell and Horn functions, Program. Comput. Software 28 (2002), no. 2, 70–75.
  • [17] A.P. Prudnikov, Yu.A. Brychkov and O.I. Marichev, Integrals and series 4. Direct Laplace transforms, Gordon and Breach Science Publishers, New York, 1992.
  • [18] M. Saigo and H.M. Srivastava, The behavior of the zero-balanced hypergeometric series pFp−1 near the boundary of its convergence region, Proc. Amer. Math. Soc. 110 (1990) 71–76.
  • [19] T. Sasaki and M. Yoshida, Linear differential equations in two variables of rank four, Math. Ann. 282 (1988) 69–93.
  • [20] F. Spitzer, Principles of Random Walk, Van Nostrand, Princeton, 1964.
  • [21] A.K. Srivastava, Asymptotic behaviour of certain zero–balanced hypergeometric series, Proc. Indian Acad. Sci. (Math. Sci.) 106 (1996) 39–51.
  • [22] H.M. Srivastava and P.W. Karlsson, Multiple Gaussian Hypergeometric Series, Chichester: Ellis Horwood Limited (Halsted Press), John Wiley & Sons, NY Chichester Brisbane Toronto, 1985.